Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Abacavir
Feb 18, 2008

Dr My Consultant wants to discuss my current meds with me at my next appt. And wanted your opinion. I am on Sustiva and Abacavir, and is wondering whether to change because of the recent "heart attack" study. I am a 40 year old male, I do not smoke, drink only socially but have high cholestral due to kidney problems, which also cause high BP etc. I take medication for these statins, BP meds and an aspirin so its under control i.e. not high. And consider myself reasonably fit. Taking all that into account would it be advisable to switch from Abacavir? And my next question is to what? I cannot take Truvada and my consultant is has expressed that he thinks Combivir also has long term risks, although I m not sure what. I know this is a mine field but any thoughts appreciated. Thanks

Response from Dr. Wohl

With one careful and ginger step - hoping not to set off any explosives - I will share my own view regarding whether you should change from abacavir given the results from a study presented this month at a major HIV conference finding an association between this drug and heart attacks.

The short answer: at this point I would not switch.

The data presented came from one study that looked at a large group of people with HIV followed over time. It is a good study but there are biases in such a study design that can be hard to identify and which may influence its results. Additionally, the finding is, so far, an isolated one. There has never before been a link between abacavir and heart attacks and there is no obvious mechanism to explain such a link. Importantly, while there was an increased risk of heart attacks during abacavir treatment in this study, the rate of heart attacks was low. Therefore, abacavir increased the risk of something that remained pretty rare. Further, in your case, as you recognize, what to switch to is not clear.

I think these data need to be considered carefully along side existing data and information from other large cohorts of HIV+ persons that will hopefully emerge. Meanwhile, I think switching is premature and an emphasis should continue to be placed on reducing traditional risk factors for heart disease such as smoking, obesity and abnormal lipids.

DW



Previous
RE: Neurological side-effects?
Next
Just Tested

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement